Fentanyl Patches Can Be Deadly
America is in the grips of an opioid crisis. Sales of opioid drugs have quadrupled since 1999, and the Centers for Disease Control and Prevention reported that in 2016, nearly 50 people died per day the in the U.S. from overdoses involving prescription opioids.
Fentanyl, one of the most powerful forms of opioids, is responsible for many opioid-related deaths due to its availability and extreme potency. In fact, fentanyl is between 50-100 times more powerful than morphine, making even tiny dosages potentially fatal.
The U.S. Food and Drug Administration issued a warning concerning fentanyl’s safe usage, especially when it’s administered in patch form. People who are most at risk include:
- First-time users – Fentanyl patch users must be monitored closely, as their risks of overdose are higher during first-time use or during the first 24 to 72 hours after their dosages are increased.
- Children – There have been reports of children becoming sick or even dying after accidentally–and even briefly–coming into contact with fentanyl patches due to their potency.
- Recreational users – Because fentanyl is now a popular street drug, the patches are being used recreationally. People who use the patches without a prescription face a significant risk of fatal overdoses.
At Ferrer, Poirot & Wansbrough, we’re here to help anyone who was harmed by a fentanyl patch, as even the lowest-strength patches contain enough opioids to cause dangerous side effects, including respiratory depression and even death.